Hi, my son is 2 years old. We were ordering food at a fast food place and my son, along with his 4 year old brother, found a Reece's Pieces left on one of those candy machines. Anyway, he started getting red on his cheeks. I gave him Benadryl. Soon after that, he started coughing and throwing up. I saw an instacare across the street and ran over there. He was already getting blue. I had an epi but had never used one before and wasn't sure if I had to. Anyway, they gave him an epi, steroids, oxygen, more Benadryl and called an Ambulance to take him to the ER. When we got there they gave him another epi, more steroids, more Benadryl, oxygen, Albuterol and Pulmicort. It was the scariest day of my life! He also has asthma so that made it more difficult to breathe. After 1 hour his whole body was RED! It wouldn't go away. We had to stay there for almost 5 hours, when finally his reaction was controlled we returned home. Now he is fine but still taking Prednisone and his Albuterol/Pulmicort combination. I was so scared!!!
By lakeswimr on Apr 21, 2009
I'm very sorry to hear that your child had such a scary reaction. It's so lucky you were so close to medical help. Do you have an allergist? Did he/she give you a clear, written emergency plan? If not you should get one asap. Our plan would call for giving the epi in the situation you described. Coughing in response to ingestion of an allergen is a very serious symptom and throwing up can be, too. Our plan would call for either of those symptoms individually but other plans count how many body systems are affected. I am so glad your child is OK! (((hugs)))
By BeyondAPeanut on May 28, 2009
I am so sorry to hear about your son’s reaction. My son reacted very similar. It is life changing and amazing how vigilant you become. Your son is older than my son was. How is he after such an experience?
It is never too early to start educating your son. He cannot put anything in his mouth without checking with you or a “assigned” adult. Everything he eats must be wrapped with a label so that ingredients can be read for allergen information. Enlist the help of your older son. I’m sure it will make him feel good to know that he can help keep his brother safe. It is amazing what they can comprehend at such young ages.
In addition to lakeswimr’s advise on emergency plans and treatment, you may want to consider an emergency ID bracelet for your son if he does not already have one. In addition to being helpful for others, I found this reminded my son about his allergy. When he learned to talk he would show people his bracelet and tell them about his “alugee”.
My heart goes out to you.